Since July 2022, the Wisconsin Department of Health Services (DHS) has received five reports of toxic shock syndrome (TSS), with four cases associated with super absorbency tampon use by teenage females. No deaths have been reported. TSS is a serious illness caused by bacteria that can produce toxins. In a typical year, Wisconsin sees zero to one TSS cases. The last year when more than one case of TSS was confirmed was 2011.
“Toxic shock syndrome can progress rapidly leading to complications such as shock, organ failure, and death,” said State Health Officer Paula Tran. “It’s important for those who use tampons to use the lowest absorbency, change their tampon every 4-6 hours, and avoid using tampons overnight. Anyone with symptoms of TSS should seek immediate medical care.”
Symptoms of TSS include sudden fever, vomiting, diarrhea, dizziness, muscle aches, low blood pressure, rash, and shock with multi-organ dysfunction. Treatment includes the use of antibiotics and supportive treatment to prevent dehydration and organ failure. Parents and guardians, school nurses, and other partners can help protect the health and safety of teens by talking to them about the proper use of tampons. Anyone who needs urgent medical attention should call 911 or seek immediate medical care.
DHS advises health care providers to be alert to the early signs of TSS in patients who use tampons. Providers must report cases of TSS, a category II reportable condition, to their local health department.
TSS was first recognized in 1978 and was later associated with tampon use in adolescents and young menstruating women in most of those cases. Former DHS Chief Medical Officer, the late Dr. Jeff Davis, was the first to discover TSS association with tampon use in that tampons alone do not cause TSS, but the presence of certain bacteria is responsible. TSS is now known to be associated with other risk factors such as surgical wounds and childbirth.
More information about TSS is available on the DHS website.
Last Update: Feb 09, 2023 1:28 pm CST